Heavy Rain, Lake
- When
- January 10, 8:00 PM CST to January 11, 9:00 AM CST
- Where
- Lake County, Cedar Lake
- Reported by
- Public
- Coordinates
- 41.370, -87.450
Rainfall of 3.15 inches was reported.
Heavy rain fell across parts of northwest Indiana from the evening of January 10th through the morning of January 11th producing localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy rain fell across parts of northwest Indiana from the evening of January 10th through the morning of January 11th producing localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 10, 6:00 PM CST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
600 PM CST Fri Jan 10 2020
.SHORT TERM...
310 PM CST
Through Saturday night...
We updated the forecast earlier to transition the remainder of
the winter storm watch to a winter weather advisory for Saturday.
It still appears that the highest potential for significant
freezing rain and sleet accumulations (~0.25") will be in the
warning area across far north central IL tonight. Forecast
guidance has trended a bit slower with the arrival of the
subfreezing airmass farther south and east towards the Chicago
suburbs tonight. For this reason, it continues to appear that most
areas outside of the current warned area could remain above
freezing through the night, resulting in little threat of
freezing, at least through daybreak Saturday.
While areas outside the currently Winter Storm Warning should
remain mainly ice free tonight, the threat of heavy rain possible
flooding will be the main concern. The possibility is there to
have 1 to 3 inches of rain tonight right into the Chicago metro
area, and this could result in flooding concerns across the area.
The freezing line should gradually sag southward into parts of the
western and northern suburbs of Chicago around, or shortly after
daybreak. This should occur after the heaviest rainfall occurs, so
only light freezing precipitation is possible over parts of the
area on Saturday (mainly north and west of the city of Chicago).
Precipitation is expected to redevelop over the area later in the
afternoon and evening Saturday. This will occur as strong large
scale forcing for ascent associated with the primary mid/upper
level impulse shifts over the area. Precipitation type with this
second wave of heavier precipitation will change to snow over much
of my northern IL counties early in the evening as the column
dynamically cools, but will only gradually change to snow over
northwestern Indiana before ending. The snow is likely to be
moderate to heavy over northern IL Saturday evening. Given the
likelihood that the snow could fall heavy at times due to some
strong mesoscale forced ascent within the low to mid level
deformation zone, a quick 2 to 6 inches are possible before the
snow ends shortly after midnight. The heaviest amounts are likely
to be north of I-80, with little accumulation expected over east
central IL and northwestern IN.
KJB
&&
.LONG TERM...
313 PM CST
Sunday through Thursday...
Not much has changed with the forecast thinking during the
extended period.
The weather pattern will certainly remain progressive and active
into next week, with multiple Pacific systems. These are expected
to be so close to each other's heels that the column does not
moderate much. So a chance of snow is presently forecast for
roughly north of I-80 Sunday night and area wide on Monday night,
before possibly a transition to liquid on Tuesday within the
system warm advection aloft. For Sunday night's wave, this does
have a negative tilt in guidance and a compact, progressive jet
and vort max. This may be able to produce a few inches given that
forcing for lift and Pacific origin moisture, though right now
those magnitudes of any snow are more favored to the northwest of
the area, but within the envelope of uncertainty.
Only real change in the extended was to lower highs on Sunday a
smidge more in north central and the northern Chicago suburbs
where snow accumulation is expected Saturday. With the increase
in clouds on Sunday evening already, temperatures are not likely
to dip much that night and may even climb.
Looking ahead to midweek, Wednesday night could be a chilly night,
with both the GFS and EC bringing a strong cold front through.
Given the likelihood of snow Saturday in the northwestern half of
the CWA, and other chances after that, could see some lows near
zero if the guidance is not too cool on predicted 850-925 mb
temperatures going into Thursday morning.
MTF/KB
&&
.AVIATION...
For the 00Z TAFs...
600 PM...Primary forecast concerns include...
Chance of thunderstorms south of the terminals tonight.
Lifr cigs tonight/Ifr cigs Saturday.
Strong/gusty northeast winds.
Moderate/heavy rain tonight.
Freezing rain/sleet tonight rfd...elsewhere Saturday.
Snow/blowing snow late Saturday afternoon/Saturday evening.
Cigs across much of northeast IL are currently lifr and these are
likely to continue for much of the night. There are a few showers
developing and by mid evening moderate rain will spread across the
area which may help lift cigs but no higher than ifr. The lowest
visibilities have begun to improve some and as the rain spreads in
visibilities should remain generally in the 1-2sm range.
Colder air is slowly spreading into northwest IL and eventually
the rain will change to freezing rain at rfd and a 04z time still
looks on track but some time refinements can be expected.
Eventually...precip will change to freezing rain at dpa and ord
mid morning Saturday but precip intensity will be decreasing into
late Saturday morning. So while mixed precip and perhaps even
mainly sleet can be expected...it may be rather light. This lull
will be followed by a period of snow during the afternoon at rfd
and then across the Chicago terminals Saturday evening. This area
of snow may be moderate to heavy at times and introduced a tempo
for 1/2sm vis but this may become prevailing for a few hours.
Precip type should remain rain at mdw/gyy through late afternoon
with a fast changeover to freezing rain/sleet and then to snow
and timing will likely need some adjusting during this period.
Snow will taper off from west to east during the mid/late evening.
While the snow may initially be rather wet...it should become a
bit more dry through evening leading to the potential for blowing
snow.
There are some embedded thunderstorms across central IL this
evening and there will be a chance of thunderstorms as far north
as a vys/jot/gyy line but confidence is low for thunder at the
terminals so no mention with this forecast.
Northeast winds in the 10-15kt range will steadily increase this
evening with gusts increasing into the 30-35kt range overnight.
Gusts are likely to remain in the mid to perhaps upper 30kt range
for much of Saturday as directions slowly turn more northerly.
Winds will slowly diminish Saturday evening and eventually turn to
the northwest. cms
&&
.MARINE...
313 PM CST
Strong high pressure will move from the Dakotas tonight to
Ontario on Saturday as a trough of low pressure develops from
Michigan south to the Arklatex. This will create a tight gradient
over southern Lake Michigan with northeast winds quickly
increasing this evening. Strong low pressure will then move
northeast along this trough Saturday afternoon into Saturday
evening, prolonging the strong northeast winds. Gales gusting to
40-45 kts are likely, and cannot completely rule out a few storm
force gusts in especially the Illinois nearshore. Waves are likely
to build to 12 to 18 ft late tonight into Saturday. The low will
begin to weaken over the eastern Great Lakes Sunday morning with
winds first turning northwest Saturday evening then quickly
diminishing through early Sunday afternoon.
MTF/cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
ILZ033-ILZ039 until 6 PM Saturday.
Lakeshore Flood Warning...ILZ006-ILZ014...midnight Saturday to 6
AM Sunday.
Winter Weather Advisory...ILZ013-ILZ014-ILZ019-ILZ020...6 AM
Saturday to 3 AM Sunday.
Winter Weather Advisory...ILZ006-ILZ012...3 AM Saturday to 3 AM
Sunday.
Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
ILZ011...9 PM Friday to 3 AM Sunday.
IN...Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 6 PM
Saturday.
Lakeshore Flood Warning...INZ001-INZ002...midnight Saturday to 6
AM Sunday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742...midnight Saturday to 3 AM
Sunday.
Gale Warning...LMZ743-LMZ744-LMZ745...midnight Saturday to 9 PM
Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 354 PM CST Fri Jan 10 2020 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 112200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 354 PM CST Fri Jan 10 2020 /454 PM EST Fri Jan 10 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Elevated Flooding Risk. Elevated Non thunderstorm wind Risk. Significant Evening Fog Risk. Significant Ice accumulation Risk Over North Central Illinois. Significant Lakeshore Flood Risk. DISCUSSION... A strong storm system is expected to affect the region beginning tonight. Periods of heavy rain with potentially a few embedded thunderstorms are expected across much of the area tonight, but especially for areas around and southeast of I-55. This will result in a flooding risk for river and low-lying areas. Across northwest portions of the forecast area, rain is expected to change to freezing rain this evening, then sleet overnight. The freezing rain line will reach areas northwest of Waukegan to Elgin to Mendota by daybreak Saturday. Ice accumulations of up to two tenths of an inch and sleet accumulations are possible. Strong north to northeasterly winds developing tonight will quickly build waves on Lake Michigan, bringing a significant risk for lakeshore flooding on the the Illinois and Indiana shores beginning late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Flooding Risk. Elevated Non Thunderstorm Wind Risk. Elevated Ice Accumulation Risk. Elevated Snow and sleet Risk. Extreme Lakeshore Flood Risk. Sunday... Elevated Lakeshore Flood Risk. Wednesday... Limited Non Thunderstorm Wind Risk. DISCUSSION: The strong storm will continue Saturday into Saturday night, though precipitation intensity will lessen for a period on Saturday. Precipitation will switch from rain to snow for areas near I-55 to the southeast through the day Saturday, with a several hour period of a light wintry mix of sleet and freezing rain during the transition. By Saturday evening, precipitation will likely be all snow across the area, with the potential for a brief period of moderate to heavy snow Saturday evening. Strong north to northeasterly winds and resultant large waves on Lake Michigan will continue to result in a significant risk for lakeshore flooding on the the Illinois and Indiana shores into Saturday night. The cumulative effect of heavy rain tonight and additional precipitation Saturday into Saturday night will result in a continued flood risk, especially on some area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-112200- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 354 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and extremely hazardous waves. Elevated Fog Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Gale force winds and extremely hazardous waves are likely. Sunday... Hazardous conditions for small craft are likely. Wednesday and Thursday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
5 flood, 1 heavy rain. Local standard time, as filed.
Rainfall of 3.15 inches was reported.
County Road 1300 N was closed near County Road 375 E due to flooding.
Millport Drive was closed at Long Run Road due to flooding.
Flooding was reported on 117th Avenue at Decatur Street.
Indiana DOT reported Route 41 (Calumet Avenue) was partially flooded at 129th Street due to a combination of rainfall and Lake Michigan extra-tropical storm surge.
Flooding was reported on County Road 500 W from Cornell Ditch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872587, 871931, 871932, 871933, 872594, 872599.